The Standstill

It’s been too long since my first post; almost eight weeks. Things got a little crazy. At the time of my initial post, I developed a problem with my neck and back. I was in intense pain for about ten days, and totally incapacitated. So there was no studying to be done, and no writing to be done either. This episode of pain triggered a two week period of depression; only mild but disruptive nonetheless.

Then, I had loads of work to do for university. I had two massive assignments due and study  to prepare for an exam, then the exam itself followed by a trip to my hometown to visit my parents. I got back from my trip just over a week ago, but came down with a cold the day after I got back. Even though it was only a cold I felt dreadful. So again, no writing, and not much else was done other than enjoying old episodes of Gilmore Girls.

I’ve been sitting at 300mg of Quetiapine for the last seven weeks. It was too risky to tamper with it considering my workload and the back/neck issue. Then I had the depression, so I couldn’t reduce it then, and then I needed to make sure my mood remained stable after the depression, plus I had to keep it constant over the exam period to ensure I was stable enough to cope with that. I was thinking a couple of days ago that I am ready to start the reduction again, but I have had to put it on hold once again because I have PMS.

I don’t often get my period, because I take a contraceptive pill that represses it, but when I do it is a nightmare. Not only do I have bad PMS, but I usually have PMS for at least two weeks. Last week, it started with my abdomen inflating to make me appear approximately four-months pregnant. This week I’ve still got my PMS baby (whom I have named Norman) and other physical symptoms. Now, it’s only a matter of time before my alter-ego Screeching Sara, the psycho-bitch who is not only hypersensitive to everyday phrases such as “Hi, how are you today?” but actually has the balls (and insanity) to react to such statements with an inappropriately loud response, such as “what do you mean by that?!”

Luckily, my periods are rare – I take the contraceptive pill that suppresses them because my PMS is, and always has been painful. The regular, combined pill that includes both estrogen and progesterone actually prevents PMS in me, but I can’t take it because I get focal migraines. Focal migraines + combined pill = risk of stroke. So, I get periods relatively rarely on this pill (once every six months or so). The only downside is that the PMS associated with them seems worse than ever. I think it comes down to a matter of not being habituated to it.

PMS is a nasty issue for women with Bipolar Disorder, or so I’ve heard. Considering puberty was the culprit that introduced Bipolar Disorder into my life, it is not surprising that the changing levels of hormones that occur with my period literally do my head in.

When I was 20, and had just been diagnosed with Bipolar, my therapist wanted me to track my periods and PMS (something we’d done when I was younger, about 16). She explained to me that for about two weeks of every month a woman is at her best, and the other two weeks consist of changing hormone levels and can trigger mood episodes. I was very unwell at this time, and this is pretty much the only thing I remember from those therapy sessions.

That being said, no mood symptoms have appeared as of yet and I am hopeful they won’t. Based on the last 11 years of my life, it’s almost inevitable that they will. So, for the time being I’m sticking with 300mg. In a way, I’ve grown to like it here. 300mg has many benefits over 400. I can think straight, I am more energetic, my memory has improved and I am starting to dream again – dreams I can actually remember. I was a very vivid dreamer, often remembering multiple dreams per night, before Quetiapine. I can still remember dreams I had as a child, and others I’ve had over the last ten years. I am having dreams every night now, and remembering parts of them. But they are a little fuzzy, not as vivd as they used to be, but at least they are coming back. Quetiapine didn’t take away all my dreams though, only the ones you can’t classify as terrifying. In fact, I never really had many nightmares until I started Quetiapine.

Are nightmares an official side effect?

Sara

Advertisements

One thought on “The Standstill

  1. Sounds more like PMDD than Pms. May change how you medicate for this. I just hit menopause which makes periods irregular but I am so happy my periods are few andfar between now. I take Lithium and welbutrin.

Please share your thoughts with me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s